Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 14, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 27, 2008, 3:57 AM MDT for 14 counties in North Dakota. It took effect at Apr 27, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2008, 3:57 AM MDT (09:57 UTC)
- In effect from
- Apr 27, 2008, 12:00 PM MDT
- Expired
- Apr 27, 2008, 7:37 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sioux County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 270957 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 457 AM CDT SUN APR 27 2008 ...RED FLAG WARNING IN EFFECT OVER SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON THROUGH EARLY THIS EVENING FOR STRONG WINDS..LOW RELATIVE HUMIDITIES AND DRY GRASSLANDS... .NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE SOUTHWESTERN PART OF THE STATE. THESE GUSTY WINDS COMBINED WITH PERCENT RELATIVE HUMIDITY VALUES AROUND 25 PERCENT AND CONTINUED DRY GRASSLAND CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS. AS A RESULT...A RED FLAG WARNING IS IN EFFECT SOUTH AND WEST OF THE MISSOURI RIVER FROM NOON MDT TO 8 PM MDT TODAY. NDZ017>020-031>034-040>045-271800- /O.NEW.KBIS.FW.W.0014.080427T1800Z-080428T0200Z/ MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 457 AM CDT SUN APR 27 2008 /357 AM MDT SUN APR 27 2008/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE SOUTHWESTERN PART OF THE STATE. THESE GUSTY WINDS COMBINED WITH PERCENT RELATIVE HUMIDITY VALUES AROUND 25 PERCENT AND CONTINUED DRY GRASSLAND CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS. AS A RESULT A RED FLAG WARNING WILL BE IN EFFECT THIS AFTERNOON THROUGH EARLY THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ NH
1 follow-up statement
000 WWUS83 KBIS 280137 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 837 PM CDT SUN APR 27 2008 NDZ017>020-031>034-040>045-280245- /O.CAN.KBIS.FW.W.0014.000000T0000Z-080428T0200Z/ MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 837 PM CDT SUN APR 27 2008 /737 PM MDT SUN APR 27 2008/ ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED FLAG WARNING. WINDS HAVE DIMINISHED OVER SOUTHWEST NORTH DAKOTA THIS EVENING AND HUMIDITIES WILL CONTINUE TO RISE. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$ TWH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 27, 2:52 AM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 27, 2:52 AM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 352 AM CDT SUN APR 27 2008 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL BE FIRE WEATHER CONCERNS TODAY (SEE BELOW) AND CONVECTIVE CHANCES DURING TUESDAY NIGHT. OTHERWISE WE REMAIN DRY (BESIDES FOR SLIGHT CHANCES CENTRAL AND EAST TODAY) WITH A NICE WARMING TREND TODAY INTO TUESDAY. MODELS REMAIN IN FAIR AGREEMENT SO WILL UTILIZE A GENERAL BLEND. CURRENTLY...NORTH-NORTHWESTERLY FLOW ALOFT REMAINS OVER THE LOCAL REGION WITH A LONG WAVE TROUGH/CLOSED UPPER LOW NORTH OF THE GREAT LAKES REGION AND UPPER LEVEL RIDGING MOVING OVER THE INTERMOUNTAIN WEST/NORTHERN ROCKIES. AN EMBEDDED MID LEVEL IMPULSE IS APPROACHING FROM SOUTH CENTRAL CANADA...WITH SOME LIGHT ECHOS SHOWING UP ON REGIONAL RADAR OVER MY EASTERN COUNTIES ALONG WITH BKN-OVC MID LEVEL CLOUDINESS. EMBEDDED SHORT WAVE ENERGY WILL CONTINUE TO SLIDE SOUTH THROUGH THE EASTERN DAKOTAS TODAY...SO WILL CONTINUE SLIGHT CHANCES OF PRECIPITATION OVER THE CENTRAL AND EASTERN CWA (RAIN/SNOW THIS MORNING TURNING TO ALL RAIN THIS AFTERNOON). NOT MUCH EXPECTED AS FAR AS ACCUMULATIONS WITH CLOUD BASES AROUND 5K FT. GOOD MIXING DEPICTED VIA MODEL FORECAST SOUNDINGS ACROSS MUCH OF MY AREA SO WILL GO NEAR GUIDANCE FOR WINDS. NOT AS STRONG AS YESTERDAY BUT WE MAY STILL SEE AN OCCASIONAL GUST AROUND 20 MPH EAST TO NEAR 35 MPH SOUTHWEST. A WARMING TREND ALSO BEGINS TODAY WITH DAYTIME HIGHS 5-10 DEGREES GREATER THAN WAS REALIZED SATURDAY. OUR WARMING TREND ALONG WITH DRY WEATHER CONTINUES MONDAY INTO TUESDAY DAYTIME AS THE UPPER LEVEL RIDGE APPROACHES AND SLIDES INTO THE GREAT PLAINS...AND SOUTHWESTERLY MID LEVEL FLOW TRANSPORTS MILD PACIFIC AIR INTO THE STATE. TEMPERATURES WILL RANGE FROM THE MID 50S EAST TO THE MID 60S WEST ON MONDAY...THEN CLIMB INTO THE LOW 60S EAST TO THE MID 70S WEST FOR TUESDAY. THINGS START TO BECOME MORE INTERESTING TUESDAY NIGHT AS WE TRANSITION TO A MORE SOUTHWESTERLY MID/UPPER LEVEL FLOW REGIME (THE UPPER RIDGE SLIDES OFF TO OUR EAST AND A DYNAMIC UPPER LEVEL TROUGH/CLOSED LOW MOVES INTO THE PACIFIC NORTHWEST). ALL THE INGREDIENTS FOR SHOWER/THUNDERSTORM CHANCES WILL BE PRESENT TUESDAY NIGHT AS A SFC BOUNDARY AND MID LEVEL IMPULSES APPROACH AND EJECT ACROSS WESTERN ND...IN ADDITION TO AMPLE AMOUNT OF CAPE AND WIND SHEAR. THIS WILL BE THE BEGINNING OF A SIGNIFICANT PATTERN CHANGE THAT CONTINUES INTO WEDNESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY... ANOTHER DEEP MIDDLE/UPPER LEVEL TROUGH MOVING THROUGH THE WESTERN U.S. SHOULD BEGIN AFFECTING NORTH DAKOTA BY WEDNESDAY AFTERNOON. SEVERAL WEAK MIDDLE LEVEL IMPULSES ARE FORECAST TO EJECT INTO THE WELL-PHASED MULTI-STREAM UPPER LEVEL FLOW...RESULTING IN ENHANCED CLOUD COVER AS WELL AS A CHANCE FOR PRECIPITATION. CURRENTLY...BOTH THE 00 UTC GFS/ECMWF PLACE OVER 1.5 INCHES OF MUCH-NEEDED RAINFALL IN SOUTHWESTERN NORTH DAKOTA ALONG AN INVERTED SURFACE TROUGH...WHICH IS FORECAST TO EXTEND NORTHWARD OUT OF A DEEP CENTRAL PLAINS CYCLONE. THE LOW-LEVEL MOISTURE CONVERGENCE REMAINS NEARLY STATIONARY FOR ABOUT 24 HOURS...WHICH IS CONSISTENT WITH A STEADY/PERSISTENT RAIN. THIS BEING A 4/5-DAY FORECAST...THERE IS STILL PLENTY OF UNCERTAINTY WITH THIS FORECAST...BUT THERE HAS BEEN REASONABLE AGREEMENT AMONG MODELS OVER THE PAST 24-36 HOURS WITH THIS SCENARIO. ALONG WITH THE PRECIPITATION...TEMPERATURES ARE EXPECTED TO BE A BIT LOWER AS COLD AIR WRAPS INTO THE NORTH SIDE OF THE SYSTEM. THUS...HAVE LOWERED MAXIMUM TEMPERATURES A FEW DEGREES WEDNESDAY THROUGH FRIDAY. && .AVIATION... CLOUD LEVELS ARE SUPPORTIVE OF MAINLY VFR CONDITIONS ACROSS WESTERN AND CENTRAL NORTH DAKOTA ACCORDING TO SUNDAY MORNING OBSERVATIONS AND SATELLITE IMAGERY...THOUGH THERE IS A BROKEN DECK OF MIDDLE LEVEL CLOUDS PUSHING SOUTHWARD THROUGH CENTRAL NORTH DAKOTA. MINOT AND JAMESTOWN MVFR CEILINGS ARE EXPECTED AS THE CULPRIT MIDDLE LEVEL WAVE APPROACHES FROM THE NORTH...AND AN ASSOCIATED SHOWER NEAR JAMESTOWN IS POSSIBLE SUNDAY AFTERNOON/EVENING. && .FIRE WEATHER... FIRE WEATHER CONCERNS TODAY AS WE LOOK TO MIX OUT RESULTING IN INCREASING AFTERNOON WINDS AND DRYING OUT OF THE LOWER LEVELS OF THE ATMOSPHERE. GREATEST CONCERNS WILL BE OVER THE SOUTHWEST WHERE WIND GUSTS WILL APPROACH THE 35 MPH MARK AND PERCENT RELATIVE HUMIDITIES WILL FALL INTO THE LOWER 20S. THIS IN COMBINATION WITH DRY RANGELAND CONDITIONS WILL ELEVATE THE WILDFIRE POTENTIAL. THUS WILL GO WITH A RED FLAG WARNING SOUTHWEST THIS AFTERNOON AND EARLY EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ017>020-031>034-040>045. && NH/JWS
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.